Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

Health anxiety, EKG revealed sinus tachycardia. Will my anxiety attacks put me in cardiac arrest?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 436 Questions
i have severe health anxiety, i am 32 years old and never had any medical issues. i am overweight at 202 lbs and 5'6 but have a very muscular build...i attached a picture of myself... i have had an ekg several months ago which came back with sinus tachycardia (i was severely anxious during office visit)..... i used to exercise intensely and it made me feel great, i never worried about my heart rate, now i get anxiety attacks anytime my heart rate goes up. because of this, i rarely exercise anymore for fear of anxiety attacks raising my already high exercising heart rate..... i am terrified of going to the doctors office and need a way to get over this fear of exercising..... so my question is, is it ok to push myself? should i keep exercising and not worry about what my heart rate is or will my anxiety attacks put me in cardiac arrest or something?

for example, the last anxiety attack i had, i was exercising comfortably at about 145 bpm then i had a thought "what if my heart rate doesnt go back down" .... i started myself into a panic attack, got off the treadmill, my heart rate jumped to 180bpm.... help! do i need to stop exercising?
Posted Thu, 19 Apr 2012 in Anxiety and Stress
Answered by Dr. Radhika 1 hour later


Thanks for the query.

You have provided me with good information.

You seem to be most probably having Anxiety resulting in tachycardia (increase in heart rate). You have also done an ECG which shows Sinus Tachycardia, again before doing this test you were anxious.

Patients with anxiety may actually have a healthy heart, and their tachycardia can be fully attributed to anxious mental states. Heart rate can also go up physiologically while exercising. Heart rate becomes normal after a while in both these conditions. They usually do not result in any harm.

If your heart rate is normal while at rest and other non anxious moments, it does not seem like a concerning issue to me. You might consider getting a repeat ECG done when you are completely relaxed so as to rule out any other co existing heart illness. Medical treatment is entailed if any coexisting illness is found.

Do not get anxious when meeting a doctor. You can continue exercising without having any fear about your heart rate. Your anxiety is less likely to cause cardiac arrest.

Talk to your doctor about your anxiety issues. You may need any of the below measures to treat anxiety issues:

1. Medication – Use of anti-anxiety and anti-depressant.
2. Psychological Treatment for Anxiety – One of the most common and effective anxiety treatments is Cognitive Behavioral Therapy (CBT), and this method can be used with drugs or without drug.
3. XXXXXXX Breathing Exercise, Yoga and transcendental meditation can help relax the mind .
4. A visit to a psychiatrist might be useful in some people. Please consider it.
4. In addition thyroid function test to rule out over active thyroid is entailed.

Hope I have answered your query.I will be available for follow up.

Wish you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor